Alert archive / Wisconsin / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Green Bay, WI

March 13, 2024

NWS Green Bay, WI issued this small craft advisory at Mar 13, 2024, 10:34 PM CDT. It took effect at Mar 14, 2024, 7:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2024, 10:34 PM CDT (03:34 UTC)
In effect from
Mar 14, 2024, 7:00 AM CDT
Expired
Mar 15, 2024, 3:19 AM CDT
In force
20 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

858 
WHUS73 KGRB 140334
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1034 PM CDT Wed Mar 13 2024

LMZ542-543-141145-
/O.NEW.KGRB.SC.Y.0021.240314T1200Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1034 PM CDT Wed Mar 13 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 10 AM CDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and waves
  3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...From 7 AM Thursday to 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
964 
WHUS73 KGRB 140839
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
339 AM CDT Thu Mar 14 2024

LMZ542-543-141645-
/O.CON.KGRB.SC.Y.0021.240314T1200Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
339 AM CDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 10 AM CDT FRIDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 6 ft expected.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...From 7 AM this morning to 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kurimski
808 
WHUS73 KGRB 141452
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
952 AM CDT Thu Mar 14 2024

LMZ542-543-142300-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
952 AM CDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
FRIDAY...

* WHAT...North winds 10 to 20 kts with gusts up to 30 kts and 
  waves 3 to 6 ft.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kruk
963 
WHUS73 KGRB 142240
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
540 PM CDT Thu Mar 14 2024

LMZ542-543-150645-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
540 PM CDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
FRIDAY...

* WHAT...North winds 15 to 25 kts with gusts up to 30 kts and 
  waves 3 to 6 ft.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
120 
WHUS73 KGRB 150259
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
959 PM CDT Thu Mar 14 2024

LMZ542-543-151100-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
959 PM CDT Thu Mar 14 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
FRIDAY...

* WHAT...North winds 15 to 25 kts with gusts up to 30 kts and 
  waves 3 to 6 ft.

* WHERE...Lake Michigan nearshore waters from Sturgeon Bay to 
  Sheboygan.

* WHEN...Until 10 AM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
377 
WHUS73 KGRB 150819
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
319 AM CDT Fri Mar 15 2024

LMZ542-543-150930-
/O.CAN.KGRB.SC.Y.0021.000000T0000Z-240315T1500Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
319 AM CDT Fri Mar 15 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided; therefore, the Small Craft Advisory
has been cancelled.

$$

Kurimski

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Mar 13, 6:58 PM CDT, 3 hours 36 minutes earlier. Its key messages:

  • Precipitation chances late tonight over parts of central and east-central Wisconsin, then spreads across the rest of central and east-central Wisconsin on Thursday. Precipitation may mix with some wet snow Thursday evening before ending. Best chances for precipitation to be across central and east-central Wisconsin.
  • Temperatures begin downward trend Thursday while still remaining around 5 to 10 degrees above average through Saturday. More seasonal temperatures expected Sunday and Monday.
  • A system dropping south out of Canada will bring several chances for wintry precip starting this weekend.
Area forecast discussion, Mar 13, 6:58 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
658 PM CDT Wed Mar 13 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- Precipitation chances late tonight over parts of central and
  east-central Wisconsin, then spreads across the rest of central
  and east-central Wisconsin on Thursday. Precipitation may mix
  with some wet snow Thursday evening before ending. Best chances
  for precipitation to be across central and east-central
  Wisconsin.

- Temperatures begin downward trend Thursday while still
  remaining around 5 to 10 degrees above average through Saturday.
  More seasonal temperatures expected Sunday and Monday.

- A system dropping south out of Canada will bring several chances
  for wintry precip starting this weekend.

&&

.DISCUSSION...
Issued at 241 PM CDT Wed Mar 13 2024

Short Term...Tonight and Thursday

Main forecast challenge will be the northern extent of rain on
Thursday as low pressure heads toward the Great Lakes, but will
battle dry air from Canadian high pressure.

The 18Z MSAS surface analysis showed high pressure over southern
Manitoba with several areas of low pressure situated over central
SD, southern IA and the strongest one over the OK panhandle. A
warm front extended from the OK low east-northeast into the mid-MS
Valley. Visible satellite imagery indicated plenty of middle and
high clouds streaming over the region.

The main area of low pressure is forecast to lift northeast from
the southern Plains into the mid-MS Valley tonight with the warm
front to extend toward southern sections of the Great Lakes by
daybreak. An increase in moisture transport via a 40-50 southwest
low-level jet, coupled with increasing isentropic lift and mid-
level FGEN will bring precipitation into southern WI, but
questions remain as to how far north this precipitation will
reach. Two factors come into play. First, models show a convective
line develop in the warm sector which could slow the northward
movement of the warm front. Second, the Canadian high pressure
will continue to funnel dry air into northeast WI, thus slowing
the advance in moisture. Therefore, have removed any evening pops
and only mention a small chance pop for our southernmost counties
toward sunrise. Min temperatures tonight to range from around 30
degrees far north, middle to upper 30s south.

The low pressure is expected to move northeast toward southern
sections of the Great Lakes on Thursday, but lingering debate as
to how far north any precipitation can get. The meso-models favor
a northward cut-off from roughly Marshfield to Marinette. The
larger models suggest a more northward extent with precipitation
reaching up to Hwy 8. Prefer to leave most of northern WI dry with
highest pops over east-central WI. Temperatures to be held down by
clouds and a gusty northeast wind. Look for readings to only be in
the lower 40s near Lake MI, middle to upper 40s inland.

Long Term...Thursday Night Through Wednesday

Focus for the extended continues to be a cooler pattern shift
heading into next week. As Thursday's system departs to the east,
attention then shifts to a Canadian low bringing several chances
for wintry precip to the forecast area this weekend through mid-
week. Temperatures will begin a downward trend during this time,
cooling to around 2 to 4 degrees below average by Monday.

Thursday night precip... Precip will gradually exit the forecast
area to the east through Thursday evening, leaving clearing skies
and drier conditions in its wake. Diurnal cooling Friday morning
may allow for a brief window where some wet snow could mix in
across east-central Wisconsin, although split flow looks to keep
most of the colder air to the north. Short-range model guidance
has also been trending down QPF amounts due to dry air intrusion
on the back edge of the surface low, therefore no significant
impacts or accumulations are expected. Likewise, ground and
boundary layer temperatures look to be too warm for any wet snow to
stick. Overall, leaning toward rain as dominant precip type.

Precip chances through mid-week... Several chances for wintry
precip arrive to the region beginning this weekend as multiple
shortwave impulses across Ontario and Manitoba pivot through the
upper Midwest. This weekend's system is likely to come in two
phases as strong jet energy and confluent flow place a deepening
surface low with two trailing cold fronts just north of Lake
Superior. The first wave of light snow is expected to affect
mainly northern Wisconsin on Saturday as the first cold front
sweeps to the east. Gusty northwest winds will be possible behind
the front. More widespread snow chances are then possible on
Sunday as the secondary cold front drops south across Wisconsin
Sunday evening. There is a strong signal for lake enhancement
across the Northwoods Sunday into Monday as a cold air advection
regime sets up and winds veer to north/northwesterly. Lake surface
to 850 mb delta Ts will thus be nudged into the favorable 14 to
18 degree range during this time. Although exact snowfall amounts
are still uncertain, probabilistic guidance currently shows a 40
to 60% chance of exceeding one inch of snow in Vilas county with a
20 to 40% chance of exceeding two inches by Sunday evening. With
post- frontal temperatures cooling to the mid 20s across the
north, chances for snow overall look to be higher this time
around.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 658 PM CDT Wed Mar 13 2024

High clouds will continue to stream across the region this evening
and through the overnight hours, but flight conditions should
remain VFR. As rainfall expands northwards tomorrow, ceilings will
gradually drop towards MVFR for GRB, ATW, and MTW but drier air
to our north will limit the northern extent. There is a small
chance that some brief IFR ceilings could occur with some heavier
rain if the rain can work its way northwards earlier in the day.
Rain will exit the region tomorrow evening. Along with the arrival
of rain, wind gusts will pick up across the region, with gusts for
most of central to east-central WI reaching close to 20 to 25
knots. A few stronger gusts in the rain could potentially reach up
to 30 knots.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kallas/Goodin
AVIATION.......Uhlmann
Hazardous weather outlook, Mar 13, 2:46 PM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Wed Mar 13 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Precipitation is expected through Thursday, mainly over central
and east-central Wisconsin. Mainly rain is expected, although
some wet snow may mix in across east-central Wisconsin Friday
morning. No significant impacts or accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-142000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kallas/Goodin

Nearby

Small Craft Advisories in Wisconsin, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.